Hepatosplenic T-Cell Lymphoma from Humira, Enbrel Continue to be Reported
Federal drug regulators are warning that patients taking Enbrel, Humira and other similar drugs continue to report incidents of Hepatosplenic T-Cell Lymphoma, which could be related to the drugs’ suppression of the immune system. The FDA is now requiring drug manufacturers to track lymphoma patients taking the drugs and provide more detailed information about the risk.
On Friday, the FDA issued a safety update on the side effects of tumor necrosis factors (TNF) blockers, which are used to treat inflammatory diseases.
The agency indicates that it continues to receive reports that patients taking the drugs are being diagnosed with a form of white blood cell cancer known as Hepatosplenic T-Cell Lymphoma, or HSTCL, which is an aggressive form of cancer that is usually fatal.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Symptoms of HSTCL can include abdominal pain, presistent fever, night sweats, weight loss, splenomegaly and hepatomegaly.
The FDA is calling on manufacturers of TNF blockers to conduct “enhanced safety surveillance” for this class of drugs, meaning they want highly detailed data on any reported incidents of TNF blocker users diagnosed with HSTCL.
The updated FDA statement comes as a new study presented this week at the American College of Rheumatology Annual Scientific Meeting in Chicago suggests that TNF blockers may also increase the risk of developing malignant melanoma when taken to treat rheumatoid arthritis. Researchers found that patients taking TNF blockers had an 80% increased risk of developing malignant melanoma than those that did not take one of the drugs. The researchers used information from the Swedish Biologics Register on nearly 60,000 people.
TNF blockers neutralize a protein called tumor necrosis factor-alpha that can cause inflammation in cartilage, tissues and bones when overproduced due to inflammatory diseases. In doing so, the drugs suppress the immune system. The drugs are used to treat ailments such as Crohn’s disease, ulcerative colitis, rheumatoid arthritis and plaque psoriasis. In addition to Humira and Enbrel, other drugs that are part of the same class of medications include Remicade, Simponi, and Cimzia.
In September 2008, the FDA notified health care professionals that new warnings about the risk of fungal infections from TNF blockers, including histoplasmosis, blastomycosis and coccidioidmycosis. Some of those infections could be life-threatening, the agency warned. Individuals living in the Mississippi and Ohio River Valleys have been found to be at a greater risk than average for the fungal infections, but individuals taking other drugs, like immune-suppressants, could also be at an increased risk.
Patients taking TNF blockers are being warned to inform their physician if they are being treated for an infection or have infections that keep coming back. Doctors were warned to watch for signs of infection, cases of recurring infection, and underlying conditions that could make patients taking TNF blockers even more vulnerable to infections. They were also told to be aware of the risk of opportunistic pathogens that could cause illness and death, particularly among older patients, and to weigh the benefits of TNF blockers against the potential risk of side effects.
"*" indicates required fields
More Top Stories
With thousands of Bard hernia mesh lawsuits pending in the federal court system, a fourth bellwether trial will be held in the spring, involving allegations that defects with Bard 3DMax caused painful and permanent injuries.
A Tepezza hearing loss lawsuit accuses the manufacturer of failing to warn doctors to conduct hearing tests, which could have helped a woman avoid permanent hearing damage.
A South Dakota man has filed one of the first gastroparesis lawsuits against Ozempic manufacturers, alleging that users have not been adequately warned about the risk of severe vomiting and long-term stomach side effects.